Kentucky, 2019

Damaging Wind in Kentucky, July 1, 2019

July 1, 2019 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms developed during the heat of the day despite the presence of an upper level ridge. A weakness in the ridge over the southern Plains played a role in the development of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed during the heat of the day despite the presence of an upper level ridge. A weakness in the ridge over the southern Plains played a role in the development of the storms. Given the very weak winds aloft under the ridge, the storms only briefly pulsed up to strong levels. An isolated severe storm caused some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 12:18 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 1, 12:18 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
118 PM CDT Mon Jul 1 2019

.SHORT TERM...(Tonight through Wednesday night)
Issued at 115 PM CDT Mon Jul 1 2019

Short res (CAM) models have convection scattered across heart of
FA this afternoon/early evening, while spectral grid models are
not as robust. We suspect something in between, with current radar
and satellite pics supporting chance cat pops, esp in the south.
Little wind/shear means mainly lightning/heavy rain threats.

Tmrw, the ridge begins to dirty and a weak wave develops/moves
overtop. This may enhance diurnal pops, esp in the west. Wed
offers the best chance pops/includes marginal risk svr, as a
the ridge shifts east, and some more potent energy/wave approaches
the Mississippi River Valley.

Daytime highs Mon-Tue in the lower 90s, with dew points in the
70s, results in heat indices each pm pushing triple digits. Wed
will have similar dew points, but with additional clouds from more
convection, should see temps mute a couple or three degrees, in
the upper 80s to around 90. That'll keep the heat index down in
the 90s as well.

.LONG TERM...(Thursday through Monday)
Issued at 115 PM CDT Mon Jul 1 2019

Reasonable confidence in the extended as we are in a typical summer
time regime.

I would expect at least daily diurnal driven showers and
thunderstorm through the extended forecast. This will include
temperatures around 90 and dew points in the 70s. Also there will be
little flow aloft so any thunderstorms that develop will be hard
pressed to move much...so heavy rain and lightning will be the main
hazards for any storms that develop. Of course the storms could
linger into the night time hours on any given day.

As we head into the weekend the flow aloft becomes more northerly as
an upper level high settles in over TX. There will be a few
ripples/perturbations in the flow that will bring an increased
chance of storms to the area...some of which could be strong at
least. We will also have a surface front plunge into the area and
stall...increasing storm chances and providing a surface boundary as
a kicker to get the storms going faster and stronger. With this kind
of heat and moisture a severe storm can not be ruled out at this
time...but should be limited in coverage. The front is expected to
push through the area next week. The clouds and storms should lower
high a few degrees this weekend an into next week.

&&

.AVIATION...
Issued at 115 PM CDT Mon Jul 1 2019

Scattered cu bases will initiate at 3500-4000 feet AGL, and
increase to 4500-5500 feet AGL. Vicinity growth to CB is possible,
esp at KCGI this pm. Otherwise light flow regime (outside of
thunderstorm) with mainly diurnal pcpn chance. Patches of fog may
offer the other (vsby) flight restriction, but is not included in
this package.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 1, 2:42 AM CST, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
342 AM CDT Mon Jul 1 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
342 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered non-severe thunderstorms are expected this afternoon
into the early evening. Locally heavy rainfall and deadly
lightning will be the main thunderstorm hazards.

Details on continued river flooding can be found by referencing
the latest river flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are forecast through the
weekend, mainly during the afternoons and evenings. The primary
hazards will be dangerous lightning and locally heavy rainfall. A
strong storm or two cannot be ruled out late in the weekend. The
heat index will peak in the upper 90s to 100 each afternoon.

Refer to the latest river flood statements and warnings for
details on continued river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 1, 1:50 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MURPHYSBORO             37.77N 89.34W
07/01/2019  E0.50 INCH       JACKSON            IL   EMERGENCY MNGR

            THE EMERGENCY MANAGER REPORTS MARBLE TO DIME SIZED HAIL
            IN MURPHSBORO. IN ADDITION, A TREE FELL ONTO A POWER
            LINE, ALSO IN MURPHYSBORO.

&&
Special weather statement, Jul 1, 2:09 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
309 PM CDT Mon Jul 1 2019

KYZ011>013-012100-
Lyon KY-Caldwell KY-Trigg KY-
309 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALDWELL...CENTRAL
TRIGG AND LYON COUNTIES UNTIL 400 PM CDT...

At 308 PM CDT, Doppler radar was tracking strong thunderstorms over
the Land Between The Lakes area, from Eddyville south to Cadiz,
moving west at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Those on or near Lake Barkley are in the path of this storm and
should prepare for dangerous weather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3718 8795 3678 8784 3678 8807 3710 8820
TIME...MOT...LOC 2008Z 083DEG 7KT 3709 8803

York
Special weather statement, Jul 1, 2:37 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Paducah KY
337 PM CDT Mon Jul 1 2019

KYZ017-012115-
Christian KY-
337 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN COUNTY UNTIL
415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm a
few miles northwest of Hopkinsville, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hopkinsville, Oak Grove, Fort Campbell North, Clarksville and
Pembroke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3681 8767 3692 8767 3700 8760 3688 8729
      3677 8731 3664 8742 3664 8745
TIME...MOT...LOC 2036Z 303DEG 12KT 3689 8759

York
Special weather statement, Jul 1, 3:46 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
446 PM CDT Mon Jul 1 2019

KYZ022-012215-
Todd KY-
446 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TODD COUNTY UNTIL 515 PM
CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm
between Elkton and Trenton. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Elkton, Trenton and Allensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3675 8706 3669 8706 3667 8729 3674 8732
      3687 8729 3689 8706 3679 8706 3677 8705
TIME...MOT...LOC 2145Z 174DEG 4KT 3676 8719

York
Local storm report, Jul 1, 3:56 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     5 SW ELKTON             36.76N 87.22W
07/01/2019  M57 MPH          TODD               KY   MESONET

            KENTUCKY MESONET SITE MEASURED 57 MPH GUST. SUSTAINED
            WINDS 40 MPH.

&&

MY
Special weather statement, Jul 1, 4:13 PM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
513 PM CDT Mon Jul 1 2019

ILZ075-080-081-012300-
Perry IL-Franklin IL-Jefferson IL-
513 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...SOUTHERN
JEFFERSON AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sesser, or 8 miles northwest of the Rend Lake Area,
moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rend Lake Area, Sesser, Ina, Waltonville, Bonnie, Ewing and Nason.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3821 8870 3795 8871 3813 8920 3821 8916
      3821 8915 3824 8915 3830 8912
TIME...MOT...LOC 2213Z 289DEG 28KT 3819 8908

York

The radar

The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carlisle

When
July 1, 4:14 PM CST
Where
Carlisle County, Bardwell
Measured
58 kt (67 mph) measured gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
36.870, -89.020

Several trees and limbs were blown down, along with part of a barn roof. A wind gust to 67 mph was reported by a television station weather viewer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832318.